Tornadoes · United States · Virginia · 2011
EF1 tornado, Buffalo Gap to Churchville, Virginia, April 28, 2011
From Buffalo Gap to Churchville, this EF1 tornado ran 4.0 miles across Augusta County on April 28, 2011, touching down at 2:17 AM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2011
- Touchdown
- 2:17 AM EDT (06:17 UTC)
- Lifted
- 2:23 AM EDT (06:23 UTC)
- On the ground
- 6 minutes
- Path length
- 4.0 miles (6.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Augusta County
- Touchdown point
- 38.179, -79.215
- Lift-off point
- 38.225, -79.170
- Record number
- 1104280017-01
What the Weather Service recorded
A strong cold front slowly passed through the region during the morning and early afternoon hours of the 28th. A southerly flow ahead of the front caused deep moisture over the area. The deep moisture combined with a mid-level trough to produce moderate amounts of instability. The cold front combined with the instability to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.||Low level wind speed and direction changed rapidly with height causing tornadoes to develop in some of the stronger thunderstorms.
Numerous trees were snapped and uprooted. Damage occurred at several homes between Christian and Churchville including removed roofing and destroyed outbuildings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS LWX issued a tornado warning for this county at 06:07 UTC, 10 minutes before the tornado touched down, in force until 06:49 UTC.
The county was under a tornado watch, issued at 04:42 UTC and running to 09:07 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:26 UTC | 22:19 UTC | Tornado Watch | LWX |
| 22:19 UTC | 04:42 UTC | Tornado Watch | LWX |
| 02:00 UTC | 11:51 UTC | Flash Flood Watch | LWX |
| 04:42 UTC | 09:07 UTC | Tornado Watch | LWX |
| 05:09 UTC | 06:15 UTC | Severe Thunderstorm Warning | LWX |
| 06:07 UTC | 06:49 UTC | Tornado Warning | LWX |
| 07:19 UTC | 08:00 UTC | Tornado Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Apr 28, 1:15 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 28, 1:15 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.
AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.
SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT BEGINNING WEST OF THE
BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE RENEWED LATE TONIGHT AS
POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE WEST. HRRR/WRF ARW
SUGGEST AN ORGANIZED LINE OF CONVECTION OCCURRING WITH DAMAGING
WINDS THE MAIN THREAT BUT PERHAPS AN ISOLATED TORNADO THREAT AS
WELL.
FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.
VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.
&&
.MARINE...
TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.
SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.
&&
.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.
&&
.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...
MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA 66
BWI 67
IAD 68
RECORD HI MIN TEMPS FOR 4/27
MIN TEMP YR
DCA 65 1908/1990/1994
BWI 68 1915
IAD 63 2009
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>532-535-536-538>540-542.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
ANZ534-537-543.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
TONIGHT FOR ANZ534-537-543.
GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
FOR ANZ534-537-543.
&&
UPDATE...WOODY!Hazardous weather outlook, Apr 28, 1:00 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 100 AM EDT THU APR 28 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 100 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A TORNADOES. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH BEACH. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM INFORMATION TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-281000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 100 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM INFORMATION TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Apr 27, 11:52 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 SSE NOKESVILLE 38.68N 77.57W
04/27/2011 PRINCE WILLIAM VA 911 CALL CENTER
TREE BLOWN ONTO POWER LINES CAUSING SPARKS
&&
EVENT NUMBER LWX1100532
KLWLocal storm report, Apr 27, 11:55 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM FUNNEL CLOUD 2 WSW NOKESVILLE 38.69N 77.62W
04/27/2011 FAUQUIER VA 911 CALL CENTER
RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS
REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM
COUNTY PARKWAY
&&
EVENT NUMBER LWX1100533
KLWLocal storm report, Apr 28, 1:13 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL LONACONING 39.57N 78.98W
04/28/2011 M0.75 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1100534
WOODY!Local storm report, Apr 28, 1:35 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL CORRIGANVILLE 39.69N 78.79W
04/28/2011 M0.75 INCH ALLEGANY MD FIRE DEPT/RESCUE
DIME SIZE HAIL NEAR CORRIGANVILLE FIRE STATION IN
CORRIGANVILLE... MD
&&
EVENT NUMBER LWX1100535
KLWLocal storm report, Apr 28, 1:37 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM TSTM WND DMG CORRIGANVILLE 39.69N 78.79W
04/28/2011 ALLEGANY MD FIRE DEPT/RESCUE
SEVERAL TREE LIMBS BLOWN DOWN NEAR CORRIGANVILLE FIRE
STATION IN CORRIGANVILLE... MD. TREE LIMBS ABOUT ONE AND
ONE HALF INCHES IN DIAMETER.
&&
EVENT NUMBER LWX1100536
KLWSpecial weather statement, Apr 28, 2:17 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT THU APR 28 2011
MDZ003-WVZ051-052-280645-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
217 AM EDT THU APR 28 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY AND MORGAN
COUNTIES...
AT 216 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHADY GROVE...MOVING NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW HOPE...
BERKELEY SPRINGS...
GREAT CACAPON...
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3972 7791 3943 7819 3956 7839 3973 7824
3973 7792
TIME...MOT...LOC 0616Z 215DEG 52KT 3969 7812
GMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 00:00Z
6.3 hours before the tornado, 115 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 754 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 7.2 K/km
Roanoke, VA (KRNK), 12:00Z
5.7 hours after it, 115 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -55007 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the touchdown began at 06:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:15 UTC | TSTM WND DMG | 7 Nne Warm Springs | Bath, VA | SEVERAL TREES REPORTED DOWNED IN THE ROCKY RIDGE AREA. TIME ESTIMATED FROM RADAR. |
| 05:30 UTC | TSTM WND DMG | Warm Springs | Bath, VA | SEVEREL TREES DOWN IN WARM SPRINGS ALONG SR 220 AND ALONG ROCKY RIDGE. |
| 06:00 UTC | FLASH FLOOD | 2 S Possum Trot | Highland, VA | ROUTE 628 WASHED OUT DUE TO FLASH FLOODING. |
| 06:00 UTC | FLASH FLOOD | 3 Nw Williamsville | Highland, VA | BRIDGE OVER ROUTE 609 WASHED OUT DUE TO FLASH FLOODING. |
| 06:00 UTC | FLASH FLOOD | Mcdowell | Highland, VA | BASEMENT INUNDATED BY NEARLY 3.5 FEET OF WATER. |
| 06:12 UTC | TSTM WND DMG | 2 S Yankeetown | Rockingham, VA | LARGE TREE DOWN AND POWER LINES DOWN IN THE 15000 AND 16000 BLOCK OF LITTLE DRY RIVER ROAD NEAR FULKS RUN... VA |
| 06:16 UTC | TSTM WND DMG | 1 N Tunis | Rockingham, VA | MULTIPLE TREES DOWN. TOPS TWISTED OFF. |
| 06:26 UTC | TSTM WND DMG | 1 Ene Christian | Augusta, VA | NUMEROUS LARGE TREES UPROOTED AND SNAPPED ON HIDDEN SPRING LN. DAMAGE TO HOME ACROSS THE STREET. |
| 06:31 UTC | TORNADO | 1 E Christian | Augusta, VA | 4 MILE TRACK. NOT YET RATED. NUMEROUS TREES SNAPPED OR UPROOTED. DAMAGE TO SEVERAL HOUSES. ROOFING REMOVED ON MULTIPLE RESIDENCES. SEVERAL OUT BUILDINGS DESTROYED. |
| 07:00 UTC | TSTM WND DMG | 1 S Linville | Rockingham, VA | DOZENS OF SNAPPED AND UPROOTED TREES....AND DAMAGE TO HOUSES ON SPRING HOUSE CIRCLE. |
| 07:01 UTC | TORNADO | 1 S Linville | Rockingham, VA | EF-1 TORNADO. PEAK WINDS 90 MPH. PATH LENGTH 0.9 MILES. PATH WIDTH 50 YARDS. |
| 07:56 UTC | TORNADO | 2 Ene Pleasant Valley | Rockingham, VA | EF-1 TORNADO. PEAK WINDS 90 MPH. PATH LENGTH 1.8 MILES. PATH WIDTH 150 YARDS. |
| 09:10 UTC | TSTM WND DMG | 2 Wsw Keezletown | Rockingham, VA | ROOF GONE... SIDE OF HOUSE DOWN AT 430 BOYERS RD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 28, 2011
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 2:12 AM EDT | EF2 | Rockingham, VA | 33.5 | 400 | $450,000 | ||
| April 28 | 2:20 AM EDT | EF1 | Huntingdon, PA | 2.9 | 50 | $10,000 | ||
| April 28 | 2:50 AM EDT | EF1 | Putnam, GA | 6.7 | 200 | $1.0 million | ||
| April 28 | 2:53 AM EDT | EF1 | Juniata, PA | 8.5 | 100 | $25,000 | ||
| April 28 | 3:01 AM EDT | EF1 | Rockingham, VA | 0.9 | 50 | $50,000 | ||
| April 28 | 3:20 AM EDT | EF2 | Chenango, NY | 7.4 | 400 | $625,000 | ||
| April 28 | 3:22 AM EDT | EF1 | Caldwell, NC | 4.5 | 100 | 1 | ||
| April 28 | 3:33 AM EDT | EF1 | Alexander, NC | 4.3 | 75 | |||
| April 28 | 3:39 AM EDT | EF1 | Warren, GA | 7.8 | 440 | $1.0 million | ||
| April 28 | 3:45 AM EDT | EF0 | Frederick, VA | 4.3 | 175 | $25,000 | ||
| April 28 | 3:55 AM EDT | EF1 | Rockingham, VA | 2.6 | 150 | $75,000 | ||
| April 28 | 3:58 AM EDT | EF1 | Chenango, NY | 3.4 | 150 | $75,000 | ||
| April 28 | 4:58 AM EDT | EF1 | Chenango, NY | 3.5 | 100 | $50,000 | ||
| April 28 | 5:04 AM EDT | EF1 | Herkimer, NY | 2.9 | 250 | |||
| April 28 | 5:50 AM EDT | EF0 | Susquehanna, PA | 1.0 | 80 | $40,000 | ||
| April 28 | 4:50 AM CDT | EF1 | Jackson, FL | 3.0 | 150 | $500,000 | ||
| April 28 | 5:55 AM EDT | EF2 | York, PA | 2.6 | 100 | $50,000 | ||
| April 28 | 6:20 AM EDT | EF1 | Lebanon, PA | 1.9 | 100 | $10,000 | ||
| April 28 | 6:30 AM EDT | EF2 | Lebanon, PA | 1.1 | 200 | $15,000 | ||
| April 28 | 6:45 AM EDT | EF0 | Montgomery, MD | 0.8 | 50 | $2,000 | ||
| April 28 | 7:37 AM EDT | EF0 | Carroll, MD | 0.7 | 50 | $5,000 | ||
| April 28 | 7:37 AM EDT | EF1 | Calhoun, SC | 4.7 | 440 | $250,000 | ||
| April 28 | 7:50 AM EDT | EF1 | Sumter, SC | 10.8 | 220 | $48,000 | ||
| April 28 | 8:09 AM EDT | EF0 | Baltimore, MD | 1.1 | 50 | $5,000 | ||
| April 28 | 8:18 AM EDT | EF0 | Sumter, SC | 1.6 | 80 | $18,000 | ||
| April 28 | 9:54 AM EDT | EF0 | Baltimore, MD | 1.1 | 75 | $1,000 | ||
| April 28 | 10:15 AM EDT | EF1 | Hanover, VA | 2.5 | 150 | $25,000 | ||
| April 28 | 11:25 AM EDT | EF1 | Saint Mary's, MD | 3.4 | 150 | $35,000 | ||
| April 28 | 11:41 AM EDT | EF0 | Calvert, MD | 1.7 | 50 | $7,000 | ||
| April 28 | 3:00 PM EDT | EF1 | Duplin, NC | 1.4 | 100 | $10,000 | ||
| April 28 | 3:43 PM EDT | EF0 | Columbus, NC | 0.6 | 20 | $27,000 | ||
| April 28 | 4:07 PM EDT | EF1 | Pender, NC | 0.3 | 60 | $66,000 | ||
| April 28 | 4:10 PM EDT | EF0 | Pender, NC | 6.3 | 50 | $33,000 | ||
| April 28 | 4:20 PM EDT | EF0 | Craven, NC | 0.1 | 50 | |||
| April 28 | 4:22 PM EDT | EF0 | Glynn, GA | 0.0 | 1 | |||
| April 28 | 4:29 PM EDT | EF1 | Pender, NC | 3.1 | 60 | $105,000 | ||
| April 28 | 4:30 PM EDT | EF0 | Martin, NC | 0.1 | 30 | |||
| April 28 | 4:38 PM EDT | EF0 | Pender, NC | 0.2 | 30 | $12,000 | ||
| April 28 | 5:23 PM EDT | EF0 | Beaufort, NC | 0.3 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.